Hail, Henry
- When
- April 9, 4:13 PM CST to 4:15 PM CST
- Where
- Henry County, Galva
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -90.050
Nickel to quarter sized hail covering the ground. Reported by trained storm spotter.
)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Summary for 4/09/01 event: (For additional information, see individual reports for the date.)A stationary front lingered across southern Iowa and northern Illinois during the day. A surface low was located along the front in southeast Iowa. Following the early morning activity, thunderstorms refired across parts of east central Iowa after 7 AM CST. These storms produced locally heavy rain and hail ranging in size from 1/2 to 3/4 inch. After a lull from mid-morning through the afternoon, thunderstorms redeveloped near the boundary in northwest Illinois from late afternoon through early evening. Large hail was the main threat from the storms, with sized ranging from 3/4 inch up to golfball sized. Wind gusts to 50 mph were also reported in Bureau county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 9, 1:29 AM CST, 14 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT SUN APR 8 2001 LINES OF THUNDERSTORMS ACROSS NW HALF FORECAST AREA OCCURRING ALONG NOSE OF H850 40 KT JET AND ALONG SURFACE WARM FRONT. WARM FRONT EXTENDED FROM SURFACE LOW OVER N CENTRAL KS NE TO NEAR DSM ALONG I-80 AND JUST N OF QUAD CITIES EAST TO NEAR SBN. KDVN 88D SHOWING A COUPLE OUTFLOW BOUNDARIES THAT WILL INTERSECT WITH MAIN LINES SOUTHERN CWA TO CONTINUE THREAT OF SEVERE STORMS OVER NEXT SEVERAL HOURS. SW FLOW ALOFT CONTINUES WITH UPPER LOW OVER PAC NW AND IMBEDDED SHORTWAVES TO MOVE OVER FORECAST AREA THROUGH MIDWEEK. FORECAST CHALLENGE WILL BE INITIAL WORDING FOR DEPARTING COMPLEX THIS MORNING AND THEN POPS FOR TUESDAY NIGHT AND WEDNESDAY EVENT. ETA HAD BEST HANDLE ON SURFACE LOW POSITION AT 06Z...BUT BLEND OF ETA AND AVN QPF GOOD FIT TO CURRENT RAIN AREA. IN UPPER LEVELS...NGM IS FASTER AND DEEPER WITH LOW TO EJECT OUT OF SW WEDNESDAY...WITH ETA AND AVN SLOWER AND FOLLOWED. LOCATION OF SURFACE LOW AND WARM FRONT WILL BE CRITICAL TO LOCATION OF PRECIP...AND FOLLOWING SLIGHTLY SLOWER ETA PLACES LOW IN SE IA BY 18Z WITH W CENTRAL IL REMAINING IN WARM SECTOR AND BEST CHANCE FOR TSRA REDEVELOPMENT IN AFTERNOON. AREAS TO NORTH AND WEST WILL WORD AS MAINLY MORNING CHANCES. FRONT PUSHES BACK SOUTH OF FORECAST AREA LATE MONDAY BEFORE NEXT LOW DEVELOPING IN EASTERN CO PUSHES IT BACK NORTH AT H850 TO BISECT FORECAST AREA AGAIN BY LATE TUESDAY. WITH SIMILAR SCENARIO TO TONIGHT...BUT MUCH STRONGER LOW LEVEL JET AND AND UPPER DIVERGENCE...WILL CONTINUE WITH LIKELY POPS WITH MENTION OF HEAVY RAINFALL TUESDAY NIGHT. MAX TEMPERATURES WILL REMAIN A TOUGH CALL WITH GUIDANCE GOING LOWER 60S NORTH TO 80 SOUTH FOR TODAY. WILL TEMPER THIS BACK SOME WITH MAINLY 60S NORTH AND 70S SOUTH BOTH TODAY AND TUESDAY AS FRONTAL POSITION WILL BE CRITICAL. .DVN... IA...NONE. IL...NONE./ MO...NONE. SHEETS
IAZ067-068-091830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1255 PM CDT MON APR 9 2001 ...URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 1 PM FOR MUSCATINE AND SCOTT COUNTIES OF EAST CENTRAL IOWA...ALLOWED TO EXPIRE... AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING THAT NO ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WHERE IN OR NEAR THE ADVISORY AREA...THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE AT 1 PM. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE DURING THE REST OF THIS AFTERNOON AND EVENING...WHICH COULD AGGRAVATE ANY ONGOING NUISANCE FLOODING. THERE STILL WILL BE SOME STANDING WATER ACROSS THE PREVIOUS ADVISORY AREA THIS AFTERNOON IN DRAINAGE DITCHES AND LOW LYING AREAS...DUE TO THE EARLIER HEAVY RAINS. ALSO...BE ON THE LOOKOUT FOR LINGERING HIGH WATER IN CREEKS AND SMALL STREAMS. JDH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT MON APR 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 AM MAYSVILLE IA .5 INCH HAIL
04/09/01 SCOTT REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT MON APR 09 2001
...WRAP UP OF MORNING SEVERE WEATHER REPORTS 04/09/01...
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0828 AM 4 E WEST BRANCH IA .5 INCH HAIL
04/09/01 CEDAR REPORTED BY STORM
SPOTTER.
0840 AM LIME CITY IA .75 INCH HAIL
04/09/01 CEDAR EVENT DURATION 4
MINUTES. REPORTED BY
STORM SPOTTER.
0900 AM WALCOTT IA .5 INCH HAIL
04/09/01 SCOTT
0915 AM MAYSVILLE IA .5 INCH HAIL
04/09/01 SCOTT REPORTED BY PUBLIC.The Quad Cities radar (KDVN), 66 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
5 hail. Local standard time, as filed.
Nickel to quarter sized hail covering the ground. Reported by trained storm spotter.
Ping pong to golfball sized hail reported by trained storm spotter.
Heavy golfball sized hail continuing. Reported by emergency management.
Penny sized hail reported by trained storm spotter.
Penny sized hail reported by trained storm spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243676, 5243677, 5243678, 5243679, 5243680.